PMRGCAuk

Too soon to celebrate?

As you all have heard.... I stopped absorbing prednisone for some reason and have been on a quest to find something that works . My rheumatologist has no clue .... my endocrinologist was just as mystified. My dermatologist while removing a small cancer suggested that my liver was not processing the prednisone. In those instances , in his practice, he switched to prednisolone. Guess what.... so far so good. I am completely mystified that it has taken a year to have someone else figure out what the matter-was. I have been referred to a gastro doctor . Was not my intestional system after all. I guess I should be happy that a solution seems to be present but I am angry at what it has taken to get there.

23 Replies
oldestnewest

WOW! Good on the Dermatologist!!!!

1 like
Reply

I didn't know prednisolone was available in the US. But I'm sure I have read that liver problems should be taken into consideration if prednisone stops working. Prednisolone is recommended for any patients with compromised liver function. I wonder why so many doctors have blinkers on?

Long may this last!

3 likes
Reply

I have not been told of any liver problems. That, however , does not surprise me. The endocrinologist did say that it was the first time she had prescribed it. ( she is young) . I also got her to give me an emergency kit with s shot of hydrocortisone and a needle in case of another adrenal crisis. ( my children call it “ mom’s epee pen😀) so some progress

Reply

Sorry to butt in but I have Addison’s disease amongst other things and have emergency injection kits in case of a crisis. The problem is that a crisis occurs very quickly and unless someone can assemble the injection for me then i could be in serious trouble. A pen would be the answer but not available yet in UK apparently. Please can you tell me where you live?

Reply

I live in Southern California and have not been able to obtain the prescription yet. I am told it will be covered by Medicare but have not confirmed that. I will let you know when I get some answers. They told me that it did not take a “ brain surgeon “ to administer it.

Reply

Just picked up my prescription . It was not expensive, Medicare does not cover it, it has to be mixed with a liquid and then injected but it is not a major thing. Has to go in a muscle. Either arm, fanny or thigh. Hopefully...neither of us will need it but it is reassuring to know that it can be done. You mention the crisis coming on very quickly.....what are your signs? Or should I say “ how does it oresent’ .

Reply

Sounds like the type of injection I have but although it’s simple enough in theory but when you actually need it you may be too ill to assemble and inject on your own.

The main thing I’ve learned from my 3 experiences is to keep one in the bathroom if you are home alone.

My crisis have all started early morning with back or stomach pains followed by several urgent trips to the loo. Then I started throwing up - while sitting on the loo. I felt as though my insides were coming out of both ends at once, then blood pressure drops and I feel myself starting to black out. How are you expected to assemble and administer an injection while dealing with all this?

Each time I’ve been lucky not to be alone, last time I even managed not to be admitted to hospital although the ambulance was called. Hopefully there won’t be a next time but at least now I have an injection kit where I can reach it from the loo and not in my handbag in another room.

I’m sure you’ve been advised to increase steroids if you are ill but if you can’t keep them down then you need to inject.

Reply

Thank you so much for your reply. I have secondary adrenal insufficiency and have had two trips to the ER where I have had to stay for a couple days. Always because they have to “ observe” me. Never have they correlated the extreme diarrhea that had occurred to the fact that I have no cortisol. They listed my admittance cause as diarrhea and everyone had to wear gowns etc. of course it stopped as soon as the hydrocortisone was administered. I was also extremely nauseous which also went away. The second time , as soon as the diarrhea hit ( and it is different than any I have ever had before) I was on my way. The kit was ordered because I had a blowup with my doctor . You have been very helpful and I appreciate you sharing .

Reply

I'm speechless - the Mayo Clinic lists severe diarrhoea and vomiting leading to dehydration as a symptom of acute adrenal crisis...

Reply

Thanks. I was dehydrated the first time. I also think my high heart rate is a symptom also . The hard part is trying ti figure out just what is wrong at the time🤣 as Shelly says.... just getting off the John is a challenge no less looking up the Mayo Clinic. ( I mean that in jest ). I have had intestinal problems as well.

Reply

It’s a scary experience but the way I see it is if you can avoid going to hospital, it’s better for you. Chances are the staff in A&E will know less than you do. Last time my partner made sure I was sitting on the loo with my head over a bucket while he got the injection ready.

I managed to inject myself and went back to bed. Making sure you drink plenty of water is vital to avoid dehydration so my OH brought me water. Some time later however after taking my daily medication I promptly brought it all back up together with a very large amount of water - at that point the ambulance was called. To cut a long story short they agreed to let us manage at home but arranged for anti sickness tablets in case I needed them.

One day on the sofa being looked after by my OH and I was well enough for work the next day. I learn more with each event but unfortunately some people don’t survive the first .

1 like
Reply

What an experience! Mine have not been as dire...I did not know the water part. They do tell you to take water after all medications but I guess it is crucial after the shot. I would be amazed that you went to work the next day but did find our how quickly I was relieved of symptoms as soon as the shot hit my body.....they did give me an anti nausea medicine in the hospital. Again ...thanks for your input.

Reply

My mother has PMR and is currently reducing her medication however I strongly suspect that she’s now suffering Adrenal insufficiency but can I get the docs to listen - can i heck!

Ok so I’m not a doctor but I think having lived with Addison’s for over 30 years and experienced 3 crisis then I’m more qualified to see the signs than they are.

Last week I took her to docs and demanded an appointment with an endocrinologist - which he reluctantly agreed to, probably to get rid of me.

If we don’t get appointment this week then I’ll be on the phone again.😡

Reply

You did the right thing going to the endocrinologist,. I did and she also gave me a hard time . It took her a year to finally admit that I was right. The rheumatologist had even longer and was also negligent so you will have to fight for your mother. She needs an advocate. I finally brought my daughter along and found that helped. For me, with everything else going on..the symptoms were hard to pin down. I just found an article and I do not know how to forward to you but it was on the NIH ( National Institute of Diabetes and Digestive and Kidney Disease. ) Titled “adrenal Insufficiency& Addison’s disease . I found it very informative, particularly about the important role that the adrenal gland plays in your WhoLe body.

Reply

I have an appointment with my endocrinologist this month. He’s top of his field and has known me many years. He knows I understand and manage my condition well so I’m going to be a bit cheeky and ask his advice on my mother.

Reply

I am glad that the mystery has been solved by one of your doctors thinking outside of the box. I share your frustration that it took so long to be solved. Good luck with the rest of your treatments. I hope you are already feeling better!

2 likes
Reply

I am afraid that I don't have the respect for the medical profession that I used to have. I just found out that the fatigue and terrible brain fog I've had for two years is probably caused by the gabapentin I'm taking. I am the one who made the connection and am now successfully weaning off it and my brain is coming back to life. My pharmacist is the one who helped me. Every doctor appointment I have to list my meds and no one paid a bit of attention to my fatigue complaint Many needless lost days of misery.

Reply

What was the gabapentin given for? Did it make any difference?

Reply

In my case the gabapenteb was given for nerve pain related to my bout with shingles .

Reply

Did it work?

Reply

Yes.. it did . Helped me to sleep . I cut it down to 100 mg. But it still bothered my brain function.

1 like
Reply

It was originally given for tinkling pain in hands and feet, before I had pmr. Maybe really at the beginning of it all. I guess it helped but I am doing alright without it now. Understand that it really slows down brain function and many people stop taking it due to fatigue issues

Reply

I had bad results with gabapentin also. Refused to take any longer. Again... it was me making the connection.... not the doctor.

Reply

You may also like...